West Virginia, 2004Damaging Wind in West Virginia, May 15, 2004
May 15, 2004 · NWS LWX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 15, 3:00 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, May 15, 3:00 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EST SAT MAY 15 2004
.SHORT TERM...TNGT/SUN...
PATTERN CHG IS COMING VERY SLOWLY...AS CD FNT HAS CRAWLED SWD ACRSS
WRN PA TDA. XPCTG CELLS TO POP UP IN CWA AHEAD OF THE BNDRY
THROUGHOUT THE EVE. WHILE PCPN IN GRIDDS GOES DOWN AS TRW...SUSPECT
AFTR MDNGT VERY LTL T WL BE LEFT AS THE LINE MVS INTO THE NW SXN OF
THE CWA. FNT WONT MV DOWN INTO DCA UNTIL ERLY SUN MRNG. XPCTG A M
CLDY DAY SUN W/ SCT RW/TRW ACROSS MUCH OF THE AREA...TAPERING OFF IN
THE N BY LATE AFTN AS THE FNT SINKS ACRS CENTRAL VA.
WOODY
&&
LONG TERM (SUN NIGHT-SAT)
MON-TUE...WEAK CDFNT STALLS OVER THE AREA SUN NIGHT THEN WASHES OUT
MON AFTERNOON. ENOUGH DRY WILL WORK IN BEHIND THIS FRONT TO LIMIT
POPS TO THE FAR SW CORNER CWA MON. COVERAGE SHOULD ALSO BE LIMITED
TO REMOVE MENTION OF POPS FROM TEXT PRODUCTS. REGION BACK IN WARM
JUICY UNSTABLE AIR TUE WITH ISOLD-WDLY SCT LATE AFTERNOON AND
EVENING CONVECTION. WITH NO BDRIES TO FOCUS CONVECTION KEPT POPS BLO
MENTIONABLE CRITERIA.
ANOTHER FRONT EXPECTED TO STALL ACROSS NRN MD WED. WRN PORTION OF
THIS FRONT WILL STALL ACROSS THE MIDWEST AND OH VALLEY AND BE FOCUS
FOR NOCTURNAL MCS ACTIVITY WHICH COULD ROLL ACROSS THE NRN MID-ATL
WED AS SUGEGSTED BY BOTH 12Z ETA/GFS. IT APPEARS AS THIS WILL BE OUR
BEST DAY FOR SOMEWHAT MORE ORGANIZED CONVECTION ESPECIALLY IS FRONT
GETS AS FAR SOUTH AS 12Z GFS INDICATES. REST OF EXTENDED...SUMMER
PATTERN TO CONTINUE WITH POLAR JET REMAINING OVER THE NRN TIER
STATES AND SRN CANADA WITH TEMPS AOA NORMAL AND ISOLD-WDLY SCT
DIURNAL CONVECTION. KEPT POPS BLO MENTIONABLE CRITERIA THU-SAT AND
MAINLY DURING LATE AFTERNOON-EVENING TIME FRAME.
ROSA
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, May 15, 10:22 AM EST, 7 hours 33 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1122 AM EDT SAT MAY 15 2004
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-160800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1122 AM EDT SAT MAY 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.
.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING AHEAD OF A COLD FRONT. THUNDERSTORMS WILL BE MOST NUMEROUS
IN THE POTOMAC HIGHLANDS...NORTHERN SHENANDOAH VALLEY...AND NORTH
CENTRAL MARYLAND. THE FOCUS WILL SHIFT INTO THE WASHINGTON
AND BALTIMORE WESTERN SUBURBS TOWARD EVENING. HEAVY RAINFALL WILL BE
THE GREATEST THREAT. HOWEVER...A FEW STORMS WILL BE STRONG TO
MARGINALLY SEVERE...PRODUCING HAIL AND STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS WILL CONTINUE EACH DAY...ESPECIALLY IN THE
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER IT MAY
BECOME NECESSARY LATER TODAY IF STORMS ARE ABLE TO BECOME ORGANIZED.
In the hours before
Special weather statement, May 15, 2:07 PM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT SAT MAY 15 2004
MDZ003-WVZ052-053-152006-
BERKELEY WV-JEFFERSON WV-WASHINGTON MD-
307 PM EDT SAT MAY 15 2004
A THUNDERSTORM HAS DEVELOPED ON THE BERKELEY JEFFERSON COUNTY LINE IN
WEST VIRGINIA THAT IS INTENSIFY RATHER RAPIDLY. THIS THUNDERSTORM
WILL PRODUCE LOCALLY HEAVY RAIN....GUSTY WINDS AND POSSIBLE SOME
SMALL HAIL HAS IT MOVES INTO WASHINGTON COUNTY MARYLAND DURING THE
NEXT HOUR. MOTORIST ARE URGED TO USE CAUTION AS THIS STORM MOVES
TOWARD THE NORTHEAST AT 25 MPH.
DICARLO
Special weather statement, May 15, 2:11 PM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 311 PM EDT SAT
MAY 15 2004
MDZ003-WVZ052-053-152006-
BERKELEY WV-JEFFERSON WV-WASHINGTON MD-
311 PM EDT SAT MAY 15 2004
A THUNDERSTORM HAS DEVELOPED ON THE BERKELEY JEFFERSON COUNTY LINE IN
WEST VIRGINIA THAT IS INTENSIFY RATHER RAPIDLY. THIS THUNDERSTORM
WILL PRODUCE LOCALLY HEAVY RAIN....GUSTY WINDS AND POSSIBLE SMALL
HAIL HAS IT MOVES INTO WASHINGTON COUNTY MARYLAND DURING THE NEXT
HOUR. MOTORIST ARE URGED TO USE CAUTION AS THIS STORM MOVES TOWARD
THE NORTHEAST AT 25 MPH.
DICARLO
Special weather statement, May 15, 3:19 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
419 PM EDT SAT MAY 15 2004
MDZ003-004-152318-
FREDERICK MD-WASHINGTON MD-
419 PM EDT SAT MAY 15 2004
A STRONG THUNDERSTORM IS DEVELOPING IN SOUTHERN WASHINGTON COUNTY AND
WILL MOVE INTO FREDERICK COUNTY DURING THE NEXT HOUR. THIS STORM
WILL PRODUCE LOCALLY HEAVY RAIN...STRONG GUSTY WINDS...LIGHTNING AND
POSSIBLY SMALL HAIL AS IS MOVES NORTHEAST AT ABOUT 25 MPH.
DICARLO
Special weather statement, May 15, 5:28 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
628 PM EDT SAT MAY 15 2004
MDZ003-VAZ025>031-WVZ050>053-055-160027-
AUGUSTA VA-BERKELEY WV-CLARKE VA-FREDERICK VA-HAMPSHIRE WV-HARDY WV-
JEFFERSON WV-MORGAN WV-PAGE VA-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA-
WASHINGTON MD-
628 PM EDT SAT MAY 15 2004
THE LINE OF THUNDERSTORMS MOVING INTO NORTHERN VIRGINIA CONTINUE TO
INCREASE IN INTENSITY. WIND GUSTS OF 45 MPH HAVE BEEN REPORTED WITH
HEAVIER THUNDERSTORMS IN THIS LINE.
RAINFALL AMOUNTS HAVE BEEN GENERALLY ABOUT ONE HALF INCH HOWEVER UP
TO AN INCH CAN BE EXPECTED IN LOCALLY HEAVIER ACTIVITY. RESIDENTS
ALONG THE INTERSTATE 81 CORRIDOR SHOULD MONITOR THESE STORMS AS THEY
MOVE THROUGH THE AREA DURING THE NEXT TWO HOURS.
DICARLO
Thunderstorm Wind, Berkeley
- When
- May 15, 5:55 PM EST
- Where
- Berkeley County, Johnstown
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.583, -78.033
Trees were reported down in Johnstown and at many other locations across Berkeley County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 15, 20041 death · 1 injured · 1 event
- Wildfire in New Mexico, May 15 to 31, 2004$600,000 · 2 events
- Damaging Wind in Pennsylvania, May 15, 20048 injured · 1 event
- Lightning Strike in Virginia, May 15, 2004$150,000 · 1 event
- Lightning Strike in New Hampshire, May 15, 2004$150,000 · 1 event
- Flash Flooding in Tennessee, May 15, 2004$53,000 · 3 events
- Flash Flooding in Louisiana, May 15, 2004$50,000 · 2 events
- Lightning Strike in Maine, May 15, 2004$35,000 · 1 event
- Damaging Wind in Maryland, May 15, 2004$15,000 · 55 kt wind · 1 event
- Lightning Strike in New Hampshire, May 15, 20041 injured · 1 event
- Lightning Strike in Pennsylvania, May 15, 20041 injured · 1 event
- High Wind in North Dakota, May 15, 20045 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397500.